The amino acid, L-tryptophan, carries information throughout the nervous system and promotes emotional calmness. It occurs naturally in various foods, such as poultry, meat and fish. In synthetic form, L-tryptophan medications and supplements may treat insomnia associated with depression, according to the University of Maryland Medical Center. In 1989, the United States Food and Drug Administration recalled L-tryptophan supplements due to life-threatening side effects. Drug-form L-tryptophan may cause numerous side effects.
Drowsiness and Dizziness
L-tryptophan, also called simply tryptophan, may cause drowsiness and dizziness, according to Toxnet, Toxicology Data Network. As a result, it may make a person's alertness, reaction times and physical coordination may reduce. Since it affects people differently, to prevent accidents and injuries, avoid potentially dangerous tasks, such as driving or operating machinery until you know how L-tryptophan affects you.
Toxnet reports L-tryptophan may also cause dry mouth. Though home remedies such as sucking ice cubes or chewing gum may alleviate this symptom, consult your doctor if dry mouth persists for longer than two weeks.
Flu-Like Side Effects
L-tryptophan can cause symptoms similar to those of influenza. Toxnet lists headache, dizziness, lightheadedness, loss of appetite and muscle tenderness as potential side effects of the drug. Nausea (the feeling preceding vomiting) and diarrhea may also occur. Vomiting and diarrhea may lead to dehydration and electrolyte imbalances, which can negatively affect kidney and heart-health. Serious side effects, such as flu-like symptoms, may require immediate medical attention.
L-tryptophan may cause major depressive disorder, suicides, insomnia and restlessness. Because these symptoms mirror common symptoms of anxiety disorders and depression, avoid taking L-tryptophan if you have any psychiatric illnesses, and immediately discuss any serious emotional side effects with your doctor.
Eosinophilia-myalgia syndrome (EMS) causes inflammation and harsh autoimmune responses. An EMS outbreak linked with L-tryptophan dietary supplements produced by a Japanese manufacturer caused over 37 reported deaths and lead to the FDA ban on L-tryptophan. According to the National Eosinophilia-Myalgia Syndrome Network an estimated 5,000 to 10,000 people in the United States currently suffer from EMS and new cases continue to develop through "unknown means." With no new cases of EMS reported since the FDA lifted the ban on L-tryptophan in 2005, the November 2011 issue, "Arthritis and Rheumatology" reported a patient who developed EMS in 2009 after taking L-tryptophan for insomnia. Because the patient took other supplements at the same time, researchers could not completely rule out the possible involvement of the other supplements in EMS development. However, the researchers considered it unlikely that the additional supplements played a role in the disease.
EMS symptoms may include acute pain, muscle cramps, numbness, joint pain, rapid heart rate, edema (severe water retention) and rash. If these symptoms arise, seek emergency medical attention.
- Toxnet, Toxicology Data Network, United States Library of Medicine:L-Tryptophan
- MedlinePlus: 5-HPT
- University of Maryland Medical Center: 5-Hydroxytryptophan (5-HTP)
- National Eosinophilia-Myalgia Syndrome Network: Eosinophilia Myalgia Syndrome Overview
- University of Maryland Medical Center: Insomnia
- Arthritis and Rheumatology: Post-Epidemic Eosinophilia Myalgia Syndrome Associated With L-Tryptophan
- Journal of Nutrition: Effects and Side Effects Associated With the Non-Nutritional Use of Tryptophan by Humans